Advertisement

Algebras and Representation Theory

, Volume 21, Issue 4, pp 807–816 | Cite as

Division Algebras with Left Algebraic Commutators

  • M. Aaghabali
  • S. Akbari
  • M. H. Bien
Open Access
Article
  • 129 Downloads

Abstract

Let D be a division algebra with center F and K a (not necessarily central) subfield of D. An element aD is called left algebraic (resp. right algebraic) over K, if there exists a non-zero left polynomial a 0 + a 1 x + ⋯ + a n x n (resp. right polynomial a 0 + x a 1 + ⋯ + x n a n ) over K such that a 0 + a 1 a + ⋯ + a n a n = 0 (resp. a 0 + a a 1 + ⋯ + a n a n ). Bell et al. proved that every division algebra whose elements are left (right) algebraic of bounded degree over a (not necessarily central) subfield must be centrally finite. In this paper we generalize this result and prove that every division algebra whose all multiplicative commutators are left (right) algebraic of bounded degree over a (not necessarily central) subfield must be centrally finite provided that the center of division algebra is infinite. Also, we show that every division algebra whose multiplicative group of commutators is left (right) algebraic of bounded degree over a (not necessarily central) subfield must be centrally finite. Among other results we present similar result regarding additive commutators under certain conditions.

Keywords

Division algebra Commutators Laurent polynomial identity Maximal subfield Left algebraic 

Mathematics Subject Classification (2010)

05A05 05E15 16K20 17A35 

Notes

Acknowledgements

The research of the first author was supported by ERC grant number 320974. The second author is indebted to the Research Council of Sharif University of Technology for support. The third author acknowledges support from Vietnam National University Ho Chi Minh City (VNU-HCM) under grant number B2016-18-01.

References

  1. 1.
    Albert, A.A., Muckenhoupt, B.: On mtrices of trace zeros. Mich. Math. J. 4 (1), 1–3 (1957)CrossRefMATHGoogle Scholar
  2. 2.
    Amitsur, S.A.: Rational identities and applications to algebra and geometry. J. Algebra 3, 304–359 (1966)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Beidar, K.I., Martindale, W.S., Mikhalev, A.V.: Rings with Generalized Identities. Marcel Dekker, Inc., New York (1996)MATHGoogle Scholar
  4. 4.
    Bell, J.P., Drensky, V., Sharifi, Y.: Shirshov’s theorem and division rings that are left algebraic over a subfield. J. Pure Appl. Algebra 217, 1605–1610 (2013)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Chebotar, M.A., Fong, Y., Lee, P.H.: On division rings with algebraic commutators of bounded degree. Munscripta Math. 113, 153–164 (2004)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Herstein, I.N. , Scott, W.R.: Subnormal subgroups of division rings. Canad. J. Math. 15, 80–83 (1963)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Jacobson, N.: Structure theory for algebraic algebras of bounded degree. Ann. of Math. (2) 46(4), 695–707 (1945)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Lam, T.Y.: A First Course in Noncommutative Rings, 2nd edn, GTM, No. 131. Springer, New York (2001)CrossRefGoogle Scholar
  9. 9.
    Leung, K.H.: On a generalization of Albert’s Theorem. Israel J. Mth. 69(3), 337–350 (1991)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Mahdavi-Hezavehi, M., Akbari-Feyzaabaadi, S., Mehraabaadi, M., Hajie-Abolhassan, H.: Commutators in division rings II. Comm. Algebra 23(8), 2881–2887 (1995)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Rowen, L.H.: Ring Theory, Student Edition. Academic Press, Boston (1991)Google Scholar
  12. 12.
    Thompson, R.C.: Commutators in the special and general linear groups. Trans. Am. Math. Soc. 101(1), 16–33 (1961)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© The Author(s) 2017

Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.School of MathematicsThe University of EdinburghEdinburghUK
  2. 2.Department of Mathematical SciencesSharif University of TechnologyTehranIran
  3. 3.Faculty of Mathematics and Computer ScienceUniversity of ScienceHCM-CityVietnam

Personalised recommendations